Texas, 2009Flash Flooding and Flood in Texas, September 9 to 13, 2009
September 9 to 13, 2009 · NWS EWX · 28 events in 9 counties and zones
An area of low pressure aloft moved slowly eastward across South Central Texas and tapped mid-level Pacific moisture and low level moisture from the Gulf of Mexico to produce flooding rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure aloft moved slowly eastward across South Central Texas and tapped mid-level Pacific moisture and low level moisture from the Gulf of Mexico to produce flooding rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 9, 11:30 AM CST, 0 minutes earlier.
Area forecast discussion, Sep 9, 11:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT WED SEP 9 2009
.DISCUSSION...
SEE AVIATION FOR THE 18Z TAF DISCUSSION.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE OCCURRING
ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS
AFTERNOON. THE CONVECTION IS MOVING NORTH TO NORTHEAST. THE
CONVECTION WILL IMPACT THE I-35 TERMINALS THIS AFTERNOON AND WILL
SPREAD WESTWARD IMPACTING KDRT LATE THIS AFTERNOON. CONVECTION
WILL WANE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING AND THEN ONCE
AGAIN INCREASE IN AREAL COVERAGE BY THURSDAY AFTERNOON. MVFR
CONDITIONS WILL OCCUR IN AND NEAR THE SHOWERS AND THUNDERSTORMS
OTHERWISE VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING.
EXPECT MVFR CIGS TO FORM AFTER MIDNIGHT AT THE I-35 TERMINALS
THANKS TO THE ABUNDANT TROPICAL MOISTURE.
&&
.PREV DISCUSSION... /ISSUED 1044 AM CDT WED SEP 9 2009/
UPDATE...
OBSERVATIONAL DATA SHOWS A MOIST, UNSTABLE, AND UNCAPPED AIRMASS
OVER SOUTH CENTRAL TEXAS. HAVE BROUGHT THE HIGHER AFTERNOON POPS
INTO THIS MORNING AS THE SMALL CLUSTER OF SHOWERS/THUNDERSTORMS
JUST NORTHEAST OF SAN ANTONIO TO THE CANYON LAKE AREA HAS EXPANDED
FURTHER TO THE SOUTHWEST AND EAST. SOME LOCATIONS FROM BOERNE TO
WIMBERLY HAVE ALREADY RECEIVED 2 TO 4 INCHES OF RAIN. WILL ADD
LOCALLY HEAVY RAINFALL MENTION. APPEARS THE STAGE IS SET FOR A
MULTI-DAY RAINFALL EVENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 74 91 72 89 72 / 50 70 50 70 50
AUSTIN BERGSTROM INTL AIRPORT 71 91 70 89 71 / 60 70 50 70 50
NEW BRAUNFELS MUNI AIRPORT 71 91 70 89 71 / 70 70 50 70 50
BURNET MUNI AIRPORT 72 90 70 87 69 / 50 50 50 60 50
DEL RIO INTL AIRPORT 75 89 73 89 72 / 70 70 50 70 50
GEORGETOWN MUNI AIRPORT 72 91 71 88 71 / 50 50 50 70 50
HONDO MUNI AIRPORT 73 90 72 89 69 / 70 70 50 70 50
SAN MARCOS MUNI AIRPORT 72 91 71 89 71 / 70 70 50 70 50
LA GRANGE - FAYETTE REGIONAL 72 90 72 90 72 / 60 70 50 70 50
SAN ANTONIO INTL AIRPORT 74 89 72 89 72 / 70 70 50 70 50
STINSON MUNI AIRPORT 74 89 72 89 72 / 70 70 50 70 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/13
Hazardous weather outlook, Sep 9, 4:21 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT WED SEP 9 2009
TXZ171>173-183>194-202>209-217>225-228-101030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT WED SEP 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
UNSTABLE CONDITIONS ALOFT AND ABUNDANT MOISTURE THROUGHOUT THE
ATMOSPHERE WILL BRING GOOD CHANCES FOR RAIN TO SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY TODAY. BENEFICIAL RAINS ARE GENERALLY
EXPECTED...HOWEVER...THERE IS A CHANCE FOR ISOLATED MINOR
FLOODING OF STREETS AND INTERSECTIONS ACROSS URBAN AREAS AS WELL
AS OTHER FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
GOOD CHANCES FOR RAIN WILL REMAIN IN THE PICTURE THROUGH THE
WEEKEND AS A COLD FRONT APPROACHES THE REGION. THIS COULD RESULT
IN MORE WIDESPREAD HEAVY RAINFALL ON SATURDAY WHICH MAY LEAD TO
MINOR FLOODING OF URBAN AREAS AS WELL AS LOCATIONS WHICH ARE STILL
WET FROM PREVIOUS RAINFALL. RAIN CHANCES WILL DECREASE ON SUNDAY AS
THE ATMOSPHERE BEGINS TO STABILIZE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 9, 10:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1109 AM CDT WED SEP 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1034 AM HEAVY RAIN 1 NW BERGHEIM 29.83N 98.60W
09/09/2009 M5.50 INCH KENDALL TX BROADCAST MEDIA
HEAVY RAIN SINCE 430 AM
&&
EVENT NUMBER EWX0900049
JPBFlash Flood, Bexar
- When
- September 9, 11:30 AM CST
- Where
- Bexar County, 1.72 mi WNW of Beckmann to 1.92 mi W of Beckmann
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.610, -98.626
Heavy rain caused flash flooding that closed Babcock Road from Camp Bullis Road to Chase Hill Boulevard in San Antonio.
Flash Flood, Uvalde
- When
- September 9, 8:00 PM CST
- Where
- Uvalde County, 4.94 mi NNE of Montell to 4.82 mi N of Montell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.600, -100.002
Heavy rain caused water to cover a portion of Highway 55 south of Camp Wood.
Flash Flood, Comal
- When
- September 10, 12:48 PM CST to 1:16 PM CST
- Where
- Comal County, 2.39 mi WNW of New Braunfels to 0.84 mi ENE of Solms
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.714, -98.166
Heavy rain caused numerous road closures in and around New Braunfels including Landa Street from Mission Drive to Walnut Avenue and South Business I35 from Seguin Avenue to Old McQueeney Road. Bulverde Road at the Cibolo Creek crossing at the Comal/Bexar County line was also closed in this time frame.
Flash Flood, Hays
- When
- September 10, 2:30 PM CST
- Where
- Hays County, 3.6 mi WSW of Wimberley to 3.84 mi WSW of Wimberley
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.985, -98.108
Heavy rain caused water to flow over the roadway which closed County Road 1492 at River Road.
Flash Flood, Bexar
- When
- September 10, 3:00 PM CST
- Where
- Bexar County, 0.92 mi ENE of Wetmore to 0.87 mi ENE of Wetmore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.573, -98.405
Heavy rain caused the closure of Jung Road at Stahl Road in San Antonio.
Flash Flood, Bexar
- When
- September 10, 3:00 PM CST
- Where
- Bexar County, 2.47 mi NW of Fratt to 2.68 mi NW of Fratt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.541, -98.603
Heavy rain caused flooding which closed Lockhill Road at White Bonnet Road.
Flash Flood, Frio
- When
- September 11, 10:00 AM CST
- Where
- Frio County, 2.75 mi SW of Moore to 7.96 mi WSW of Moore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.020, -99.050
Heavy rain caused flooding which closed Highway 57 from I35 West to Highway 140.
Flash Flood, Williamson
- When
- September 11, 11:05 AM CST
- Where
- Williamson County, Jarrell to 0.98 mi WSW of Jarrell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.820, -97.600
Heavy rain caused flooding which closed numerous roads in and around Jarrell including I35 in both directions.
Flash Flood, Frio
- When
- September 11, 12:30 PM CST
- Where
- Frio County, 1.57 mi SW of Pearsall to 0.42 mi ESE of Goldfinch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.866, -99.101
Heavy rain caused flooding which closed FM 140 from Frio Town to Pearsall to the Atascosa County line.
Flash Flood, Williamson
- When
- September 11, 12:55 PM CST
- Where
- Williamson County, 1.91 mi WNW of Jarrell to 1.67 mi WNW of Jarrell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.830, -97.630
Heavy rain caused a creek to rise four feet in less than 30 minutes and necessitated a high water rescue from a house.
Flash Flood, Frio
- When
- September 11, 1:20 PM CST
- Where
- Frio County, 5.97 mi SE of Melon to 16.14 mi ESE of Melon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.768, -99.011
Heavy rain caused flooding which closed FM 1582 from Highway 85 south to the county line.
Flash Flood, Williamson
- When
- September 11, 1:31 PM CST
- Where
- Williamson County, 1.82 mi NE of Georgetown Muni Arpt to 1.97 mi NE of Georgetown Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.700, -97.660
Heavy rain caused Berry Creek to rise rapidly into flood at 15 feet.
Flash Flood, Williamson
- When
- September 11, 4:42 PM CST
- Where
- Williamson County, Jarrell to 1.3 mi W of Jarrell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.820, -97.600
Local law enforcement officials reported that many roads in the Jarrell area remained flooded from earlier heavy rain.
Flash Flood, Comal
- When
- September 11, 5:41 PM CST
- Where
- Comal County, 0.95 mi S of Solms to 0.87 mi S of Solms
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.656, -98.170
Heavy rain caused flooding which closed Morningside Drive at Solms Road.
Flash Flood, Comal
- When
- September 11, 5:41 PM CST
- Where
- Comal County, 1.23 mi NE of Solms to 1.17 mi NE of Solms
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.681, -98.154
Heavy rain caused flooding which closed West San Antonio Street at Loop 337.
Flash Flood, Williamson
- When
- September 12, 11:00 AM CST
- Where
- Williamson County, 0.67 mi NW of Florence to 1.7 mi WNW of Florence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.837, -97.808
Heavy rain caused flooding which closed County Road 226.
Flash Flood, Williamson
- When
- September 12, 12:11 PM CST
- Where
- Williamson County, 1.92 mi WNW of Jollyville to 1.67 mi WSW of Jollyville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.460, -97.800
Heavy rain caused flooding which left vehicles stalled in high water on roadways.
Flash Flood, Travis
- When
- September 12, 1:10 PM CST
- Where
- Travis County, 4.39 mi N of Austin Mabry to 4.58 mi E of Four Pts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.383, -97.776
Heavy rain caused flooding which closed Spicewood Springs Road between Loop 360 and Old Lampasas Trail.
Flash Flood, Williamson
- When
- September 12, 1:35 PM CST
- Where
- Williamson County, 2.35 mi NW of Round Rock to 2.7 mi NW of Round Rock
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.524, -97.708
Heavy rain caused Brushy Creek to flow over the roadway of County Road 174 between San Bass Road and Great Oaks Drive. There was at least one vehicle stranded.
Flash Flood, Williamson
- When
- September 12, 1:46 PM CST
- Where
- Williamson County, 1.91 mi ESE of Florence to 0.78 mi SE of Florence
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.820, -97.770
Heavy rain caused several inches of water to flow over the roadway southeast of Florence.
Flash Flood, Williamson
- When
- September 12, 2:28 PM CST
- Where
- Williamson County, 0.69 mi N of Florence to 1.08 mi N of Florence
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.840, -97.800
Heavy rain caused flooding in Florence.
Flash Flood, Williamson
- When
- September 12, 2:28 PM CST
- Where
- Williamson County, 0.53 mi NNE of Florence to 0.85 mi WNW of Florence
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 30.837, -97.798
Heavy rain caused water to flow over the road on County Road 226.
Flash Flood, Travis
- When
- September 12, 2:36 PM CST
- Where
- Travis County, 3.51 mi N of Austin Mabry to 3.27 mi NNW of Austin Mabry
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.370, -97.780
Heavy rain caused flooding in Bull Creek Park.
Flood, Williamson
- When
- September 12, 2:52 PM CST to 3:52 PM CST
- Where
- Williamson County, 1.55 mi NE of Georgetown Muni Arpt to 1.89 mi NNE of Georgetown Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.695, -97.661
Heavy rain caused Berry Creek to flood upstream of I35 near Georgetown.
Flash Flood, Travis
- When
- September 12, 5:35 PM CST
- Where
- Travis County, 3.83 mi ENE of Four Pts to 3.91 mi ENE of Four Pts
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 30.420, -97.790
Austin city officials reported that portions of Spicewood Springs Road remained closed due to flash flooding.
Flash Flood, Lavaca
- When
- September 12, 7:39 PM CST
- Where
- Lavaca County, 0.4 mi ENE of Halletsville to 0.7 mi E of Halletsville
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 29.451, -96.944
Heavy rain caused flooding which closed Crockett Street in Hallettsville.
Flash Flood, Lee
- When
- September 13, 2:45 AM CST
- Where
- Lee County, 1.38 mi ESE of Lincoln to 2.17 mi NNE of Lincoln
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.270, -96.930
Heavy rain caused water to flow across the intersection of Highways 21 and 77.
Flash Flood, Lee
- When
- September 13, 2:45 AM CST
- Where
- Lee County, 0.87 mi WNW of Lexington to 1.09 mi NW of Lexington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.426, -97.013
Heavy rain caused flooding on County Road 320 near Lexington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 9, 20091 death · $1,000 · 1 event
- Hail and Damaging Wind in North Carolina, September 9, 2009$500,000 · 1.75 in hail · 11 events
- Flash Flooding in Kansas, September 9, 2009$143,000 · 7 events
- Hail and Damaging Wind in Georgia, September 9, 2009$137,000 · 1 in hail · 5 events
- Flash Flooding and Flood in Kansas, September 9, 200911 events
- Hail and Damaging Wind in South Carolina, September 9, 2009$14,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, September 9, 20091 injured · 1 event
- Hail and Damaging Winds in South Carolina, September 9, 20091.75 in hail · 7 events
- Flash Flooding in Oklahoma, September 9 to 10, 20097 events
- Hail and Damaging Winds in Tennessee, September 9, 2009$3,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, September 9, 2009$6,000 · 1 in hail · 6 events
- Flash Flood and Heavy Rain in Missouri, September 9, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193131, 193132, 193137, 193143, 193144, 193223, 193145, 193146, 193149, 193150, 193151, 193152, 193154, 193155, 193224, 193156, 193157, 193159, 193162, 193164, 193169, 193225, 193171, 193172, 193173, 193174, 193220, 193226.